Washington, 2012

Heavy Snow in Washington, January 24 to 25, 2012

January 24 to 25, 2012 · NWS OTX · 1 event in 1 county or zone

Subtropical moisture aimed into the Inland Northwest combined with persistent easterly flow into the East Slopes of the Cascades resulted in heavy snow accumulations during the afternoon of the 24th through the morning hours of the 25th. Snowfall amounts ranged from 10-16 inches in the Methow Valley to as much as 16 inches in Stehekin.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Subtropical moisture aimed into the Inland Northwest combined with persistent easterly flow into the East Slopes of the Cascades resulted in heavy snow accumulations during the afternoon of the 24th through the morning hours of the 25th. Snowfall amounts ranged from 10-16 inches in the Methow Valley to as much as 16 inches in Stehekin. Lower amounts, generally near 3 to 6 inches, were observed along the southern and eastern most communities such as Leavenworth and Plain due to rising snow levels during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 24, 5:05 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 24, 5:05 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
505 AM PST Tue Jan 24 2012

.SYNOPSIS...A fast moving storm system will bring wintry
precipitation to central and northern Washington today, followed
by breezy conditions tonight. Temperatures will be above average
Wednesday and Thursday. Cooler weather will return Friday and
Saturday, but there will be a good chance of seeing some sunshine
for the first half of the weekend. Clouds and precipitation will
likely return Sunday and Monday.

&&

.DISCUSSION...

Today and Tonight: A mixed bag of wintry weather is anticipated this
afternoon into tonight over central and eastern Washington. Winter
Weather Advisories are in effect for a large portion of the Spokane
forecast area including the Wenatchee, Leavenworth, Winthrop, Omak,
Republic, Colville, Moses Lake and Sandpoint areas.

A large plume of subtropical moisture is headed toward the Pacific
Northwest this morning. As of 2 AM...infrared satellite imagery
showed an impressive cloud shield moving into Washington, and
regional radar showed light precipitation reaching the coast.
Strong warm-moist advection will begin to generate precipitation
east of the Cascades shortly after sunrise. The NAM and GFS
forecast similar arrival times of precipitation between 15-18z
courtesy of strong theta-e advection around 700mb. Easterly surface
upslope flow into the east slopes of the Cascades will enhance
precipitation amounts through mid afternoon in places like
Wenatchee, Leavenworth and Mazama. The predominant precipitation
type through 21z will be snow, but by 00z warming in the 800-700mb
layer will bring the potential for a change to sleet or freezing
rain to Wenatchee, Moses Lake, Waterville and Grand Coulee.
Fortunately, the best isentropic up-glide will be shunted east of
these areas by the time the thermal profile can support freezing
rain. A light glazing of ice will be possible, but the majority of
the tenth to quarter of an inch of precipitation progged by the
models over central Washington, will fall in the form of snow. At
this time, it appears that 2-4 inches of snow will fall around
Wenatchee, Chelan and Waterville and 4 to 7 inches in the
Leavenworth, Wintrop and Mazama areas.

Further east, freezing precipitation will also be possible, but
southerly surface winds over the Palouse and southern Spokane
county should provide enough mixing to scour out the subfreezing
air. A narrow corridor of freezing rain may be possible this
evening around Coeur D'Alene, Deer Park, Spokane and Davenport.
But once again, it appears that the majority of the model generated
precipitation will occur when soundings support snow in the metro
area. Temperature trends will need to be monitored through the day
to see if a Winter Weather Advisory is warranted for the Spokane
area for the evening commute.

Temperatures in the evening and through the night will likely rise
as the pressure gradient across the Inland Northwest increases and
gusty southwest winds develop. Wind gusts over the Palouse and
Pomeroy area will have the potential to reach 40mph or more late
tonight into tomorrow morning as a 50-60kt 850mb jet moves over
southeast Washington. A wind advisory may be necessary for late
night gusty winds. /GKoch

Wednesday through Thursday: As one system exits another moves in and
keeps the threat of precipitation going. Early Wednesday a front
stalls near the central Idaho Panhandle and southeast Washington,
with a westerly steering flow through the region. Then between
Wednesday night and early Thursday the next wave slides by. The
stalled front shifts back north as a warm front before the cold
front moves through and decreases the threat of precipitation
Thursday afternoon and Thursday night.

Models diverge as to where the stalled front lays and how far
north it pushes as a returning warm front. Going into Wednesday
morning the subtropical moisture plume sags south and it does not
make much of a return north with the follow-up wave. Either way,
throughout the period the lower levels of the atmosphere remain
relatively moist over the west, east and southeast fringes of the
forecast area. The saturated layer goes up to near 700 mbs and
deepens a little bit going into Wednesday night and Thursday.

Overall the westerly flow and front near the southern area will
keep the threat of precipitation high across the Cascades, the
Panhandle and the Blues through the Palouse and the northeast
Washington mountains. The forecast keeps a chance of precipitation
going across remainder of forecast area, with the threat
increasing Wednesday night into Thursday with a nod to the
incoming wave, regardless of how far north it reaches. The deeper
Basin and lee of the Cascades will have the lowest threat of
precipitation due to the expected down-slope drying in the
aforementioned westerly flow and the relatively swift passage of
the follow-up wave through that region. Thermal profile support a
mountain snow and mix of rain and snow elsewhere, with snow more
likely at night or early morning. The threat of freezing rain
appears minimal at most locations as the atmospheric profile
suggest isothermal warming. Expect breezy conditions, especially
Wednesday with the tight gradient and mixing behind Tuesday's
system and a 120kt jet overhead.

Thursday night through Monday: a drier northwesterly flow
develops at the start of this period, with an amplifying ridge
coming inland through the first part of the weekend, before the
next in a series of shortwave disturbances renew the threat of
precipitation going into next week. The threat of showers will
continue across the north and eastern mountain zones, as well as
the Palouse through L-C valley and Camas prairie on Thursday
night, but will begin to waning going into Friday. The next in the
series of shortwave comes toward the region sometime between
Saturday afternoon and Saturday night, followed by another toward
late Sunday into Monday. The details will continue to be fine-
tuned by precipitation chances are near or slightly above climo.
Temperatures are expected to be near to slightly below average.
/J. Cote'

&&

.AVIATION...
12Z TAFS: Dense fog has been reported at Wenatchee, Moses Lake,
Spokane International, Coeur D'Alene and Sandpoint this morning. Fog
has been transient in most places since mid and high clouds have
been increasing through the early morning hours. An increasing
easterly surface pressure gradient has also hindered prolonged fog
at Spokane and Coeur D'Alene. The light east gradient will do little
to improve the fog and stratus at Wenatchee since east flow banks
low level moisture against the rising terrain of the Cascades. So
fog and stratus is expected to persist at KEAT for much of the day.
Snow is expected to begin between 16z-18z at KEAT with accumulations
of 2-4 inches by early evening. Forecast soundings suggest the
potential for a couple hours of light freezing rain prior to sunset
at Wenatchee, Moses Lake, Chelan, Grand Coulee and possibly Deer
Park. Light snow accumulations will be possible at Spokane this
afternoon before south winds bring a change to rain in the evening.
/GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  32  40  32  37  20 /  60  90  30  60  50  10
Coeur d'Alene  33  31  41  33  39  21 /  60 100  50  70  70  10
Pullman        36  35  43  38  41  24 /  80  90  60  70  70  20
Lewiston       40  39  48  40  46  28 /  70  70  30  70  60  10
Colville       32  30  39  30  38  14 /  60  80  50  70  50  10
Sandpoint      32  31  40  32  39  19 /  30 100  60  90  60  10
Kellogg        32  32  39  35  39  23 /  40 100  70  90  80  30
Moses Lake     30  28  42  34  40  11 /  90  20  10  20  10   0
Wenatchee      26  24  38  34  35  16 / 100  30  20  40  20   0
Omak           27  26  40  26  34   6 /  80  50  30  60  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from Noon today to 1 AM PST Wednesday
     for Northern Panhandle.

WA...Winter Weather Advisory from Noon today to 1 AM PST Wednesday
     for Northeast Mountains-Okanogan Highlands-Okanogan Valley.

     Winter Weather Advisory from 10 AM this morning to 1 AM PST
     Wednesday for East Slopes Northern Cascades.

     Winter Weather Advisory from 10 AM this morning to 10 PM PST
     this evening for Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from Noon today to 10 PM PST this
     evening for Moses Lake Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Jan 24, 5:28 AM PST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PST TUE JAN 24 2012

IDZ001-WAZ034-035-037-038-041>044-251500-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
528 AM PST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER CENTRAL WASHINGTON THIS MORNING AND SPREAD
INTO NORTHEAST WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON.
ACCUMULATING SNOW IS EXPECTED IN WENATCHEE...LEAVENWORTH...
MAZAMA...OMAK...REPUBLIC...COLVILLE...AND SANDPOINT. A TRANSITION
FROM SNOW TO FREEZING RAIN WILL BE POSSIBLE IN MOSES
LAKE...WENATCHEE...LEAVENWORTH...GRAND COULEE...CHEWELAH...AND
DEER PARK LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002-004-WAZ036-251500-
COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-
528 AM PST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING IN THE SPOKANE...COEUR D'ALENE...AND KELLOGG AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW WILL OCCUR IN THE MOUNTAINS OF THE CENTRAL IDAHO
PANHANDLE WEDNESDAY AND THURSDAY.

IDZ003-026-027-WAZ031>033-251500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
528 AM PST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS WILL DEVELOP TONIGHT OVER SOUTHEAST
WASHINGTON AND PORTIONS OF THE SOUTHERN IDAHO PANHANDLE. WIND
GUSTS AS HIGH AS 40 MPH WILL BE POSSIBLE IN THE POMEROY...PULLMAN
AND MOSCOW AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 24, 8:00 AM PST to January 25, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358018.